A case series underscores the importance of pulmonary arterial hypertension (PAH) screening in pediatric patients undergoing chemotherapy and stem cell transplantation.
A case series published in Pulmonary Circulation underscores the importance of routine pulmonary arterial hypertension (PAH) screening of pediatric patients undergoing chemotherapy with carboplatin/thiotepa and hematopoietic stem cell transplant (HSCT), authors argued.
“PAH is a serious condition in pediatric patients with significant morbidity and mortality. Few studies exist assessing the incidence of PAH in pediatric patients undergoing high-dose chemotherapy and/or HSCT,” researchers said.
They thus documented 2 cases of children who were diagnosed with PAH and subsequently died from complications.
Patient 1, a 5-year-old girl, initially presented to a hospital with nausea, vomiting and headaches, and imaging revealed a posterior fossa mass with associated hydrocephalus. Medical records showed a premature birth at 27 weeks of gestation.
“Surgical resection was urgently performed and pathology showed medulloblastoma, WHO Grade IV, with extensive metastatic disease,” authors wrote.
Following enrollment in the Head Start 4 study, the patient underwent tandem cycles of consolidated chemotherapy and autologous HSCT. Complications ensued, and chest computed tomography revealed pulmonary artery dilation and multiple patchy ground glass opacities in the lung parenchyma.
The patient was unable to complete a 6-min walk test due to limitations in gait.
“Cardiac catheterization confirmed PAH with a mean PAP of 34 mmHg and pulmonary vascular resistance index (PVRi) of 5.4 Wood Units·m2,” researchers said. Although clinical symptoms improved following sildenafil and supplemental oxygen initiation, one year later the patient had a tumor recurrence, suffered a severe stroke, and passed away in hospice care.
Patient 2 was a 6-month-old male infant who presented to the hospital with macrocephaly, vomiting, lethargy, and abnormal eye movements, authors said. Brain MRIs showed a large mass in his right temporal-parietal region and pathology revealed an atypical teratoid rhabdoid tumor, WHO grade IV.
The patient also underwent chemotherapy and HSCT. Two weeks into the second cycle of consolidation therapy, the infant required supplemental oxygen and was moved to the intensive care unit where an echocardiogram “demonstrated elevated systolic PAP that was two-thirds systemic, mild right ventricular dilation with fair systolic function, and a small pericardial effusion.”
Furosemide and chlorothiazide, as well as intravenous milrinone and dobutaminetreatments were initiated. Echocardiograms continued to show PAH and sildenafil was started. The patient eventually needed intubation and mechanical ventilation. Although he was extubated, the patient could not be weaned off high-flow nasal cannula and IV milrinone. The patient was ultimately transitioned to hospice care and died at 15 months of age.
“Among chemotherapeutic agents, the 2018 World Symposium on Pulmonary Hypertension recognized the tyrosine-kinase inhibitor (TKI) dasatanib as having a definite association with developing PAH. Alkylating agents and another TKI, bosutinib, have possible association,” researchers explained. They noted the current case series is the second to report on the possible link between PAH and carboplatin/thiotepa therapy.
Currently, the pathogenesis of PAH in pediatric patients undergoing these treatments is not entirely understood. Multiple mechanisms, including a drug-induced pulmonary arterial vasculopathy, have been suggested.
Overall, authors recommend a standardized chocardiographic protocol to serially evaluate for PAH and ventricular dysfunction in addition to serial measurements of BNP levels to alert providers to deteriorating cardiopulmonary status.
“Early and prompt diagnosis of PAH in this patient population can allow for earlier initiation of PAH-targeted therapy with potential for decreased morbidity and mortality. A close working relationship between pulmonary hypertension specialists and pediatric oncologists will better serve these patients in longitudinal care,” researchers concluded.
Hackett G, Munir F, Shapiro T, Greiner R, McKeone DJ, and Aluquin VPR. Pulmonary arterial hypertension in pediatric patients undergoing high-dose carboplatin/thiotepa and stem cell transplant. Pulm Circ. Published online October 5, 2021. doi: 10.1177/20458940211050469